Iowa, 2008Flash Flood and Flooding in Iowa, May 25, 2008
May 25, 2008 · NWS ARX · 4 events in 2 counties and zones
A cold front moved across northern Iowa during the late afternoon and evening of May 25. Ahead of the front, slow moving thunderstorms produced excessive rainfall amounts of 3 to 5 inches, which caused flash flooding in southern sections of Fayette and Clayton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Iowa during the late afternoon and evening of May 25. Ahead of the front, slow moving thunderstorms produced excessive rainfall amounts of 3 to 5 inches, which caused flash flooding in southern sections of Fayette and Clayton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 1:20 PM CST, 5 hours 55 minutes earlier.
Area forecast discussion, May 25, 1:20 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN MAY 25 2008
.SHORT TERM...THROUGH WEDNESDAY NIGHT
FORECAST CONCERN REMAINS PRIMARILY FOCUSED ON WHAT APPEARS TO BE HIGH
PROBABILITY FOR SEVERE WEATHER EVENT FROM LATE AFTERNOON INTO THIS
EVENING. PLEASE REFERENCE LATEST LOCAL HAZARDOUS WEATHER OUTLOOK AND
SPC DAY ONE OUTLOOK FOR FURTHER INFORMATION.
AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE NEAR NORTH DAKOTA/
MANITOBA BORDER. COLD FRONT EXTENDED FROM THE LOW ACROSS WESTERN MN
TO PROXIMITY OF NEBRASKA/IOWA BORDER. PLUME OF SURFACE DEW POINTS
IN THE 60S TO LOWER 70S CONTINUES FEEDING NORTHWARD AHEAD OF COLD
FRONT. LOW LEVEL MOISTURE CONVERGENCE INCREASING AHEAD OF THE FRONT
PER LATEST LAPS INFORMATION...WHERE CONVECTION WAS INITIATING OVER
CENTRAL MN INTO NORTHWEST WI.
PER VISIBLE SATELLITE...LOW CLOUDS THINNING/ERODING...THUS
ALLOWING SBCAPE VALUES TO BUILD TO 2000-3000J/KG JUST WEST OF THE
FORECAST AREA. IN ADDITION...HERRING BONE STRUCTURES SEEN IN CLOUD
FIELDS...WHICH WAS INDICATIVE OF STRONG LOW LEVEL WINDS. OF SPECIAL
NOTE...TAMDAR SOUNDINGS INDICATED CAP ERODING AS HEATING/MIXING
OCCURS.
IN THE UPPER ATMOSPHERE...90-100KT 300MB JET MAXIMUM SITUATED OVER
CENTRAL MN...AS VERIFIED BY ACARS. WATER VAPOR IMAGERY INDICATED
SEVERAL SHORT WAVES IN SOUTHWESTERLY FLOW...WHICH EXTENDED FROM
CENTRAL ROCKIES TO LAKE SUPERIOR. SHORT WAVE ADVANCING ACROSS SOUTH
DAKOTA APPEARS TO BE THE FEATURE WHICH SHOULD AID IN LARGE ASCENT
FOR CONVECTIVE INITIATION.
25.12Z DETERMINISTIC NCEP AND EUROPEAN MODELS...AS WELL AS
PROBABILISTIC DATA SUITE...WERE IN GOOD AGREEMENT ON OVERALL UPPER
LEVEL AND SURFACE FEATURES. AS A RESULT...CONFIDENCE WAS HIGH THAT
FORECAST AREA WILL LIKELY HAVE A SEVERE WEATHER EVENT FROM LATE
THIS AFTERNOON INTO THE EVENING. IN FACT...SREF CALIBRATED
PROBABILITY OF SEVERE THUNDERSTORM POTENTIAL MAXIMIZES OVER THE
FORECAST AREA BETWEEN 25.21Z-26.03Z.
LATE AFTERNOON INTO THIS EVENING...850MB MOISTURE TRANSPORT INCREASES
INTO THE EVENING AHEAD OF APPROACHING COLD FRONT. THIS EFFECTIVELY
PULLS HIGH THETA-E AIR NORTHWARD...WHICH WAS VERIFIED BY SURFACE DEW
POINT PLUME TRANSITING THE FORECAST AREA. MEANWHILE...APPROACH OF
MID LEVEL SHORT WAVE AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH RIGHT
ENTRANCE REGION OF 300MB JET SHOULD ENHANCE UPWARD VERTICAL MOTIONS.
LATEST RUC FORECAST SOUNDINGS INDICATED BOUYANCY SHOULD BUILD QUICKLY
AS LOW LEVEL LAPSE RATES STEEPEN WITH MIXING AND HEATING OF BOUNDARY
LAYER. IN FACT...RUC INDICATED MUCAPE SHOULD REACH BETWEEN 2000-
3000J/KG THIS EVENING. IN ADDITION...CONSISTENT SIGNAL OF LARGE CAPE
THROUGH THE HAIL GROWTH ZONE SUPPORTS POTENTIAL FOR VERY LARGE HAIL.
SUPERCELLS APPEAR TO BE THE PRIMARY STORM MODE...WITH 0-6KM
SHEAR OF 45-55KTS. TORNADO PARAMETERS WERE IMPRESSIVE TOO...WITH
0-1KM HELICITY VALUES 200-300M2/SEC2 AND 0-1KM EHI OF 3-3.5. THERE
STILL APPEARS TO BE POTENTIAL FOR A STRONG TORNADO...AS SIGNIFICANT
TORNADO PARAMETER VALUES OF 3-4 WERE NOTED. IN FACT...HAVE NOT
SEEN SIGNIFICANT TORNADO PARAMETERS THIS HIGH SINCE AUGUST 18 2005.
LATE EVENING INTO THE OVERNIGHT...FOCUS FOR SEVERE WEATHER SHIFTS
FURTHER EAST AND SOUTH OF THE FORECAST AREA...AS COLD FRONT PUSHING
EASTWARD EXPECTED TO SCOUR OUT HIGHEST INSTABILITY. THIS WAS
CORROBORATED BY SREF CALIBRATED THUNDERSTORM PROBABILITY...ALONG WITH
SREF PROBABILITIES OF MEASURABLE QPF.
MONDAY THROUGH WEDNESDAY...LINGERED RAIN CHANCES IN SOUTHERN MOST
SECTIONS OF THE FORECAST AREA MONDAY AND MONDAY NIGHT...BUT THESE
STILL MAY NEED TO BE TRIMMED...SHOULD STRONG DRYING SIGNAL ASSOCIATED
WITH BUILDING SURFACE HIGH PRESSURE REMAIN CONSISTENT. OTHERWISE...
DRY WEATHER EXPECTED TO BE THE RULE UNDER THE INFLUENCE OF HIGH
PRESSURE AT SURFACE AND ALOFT.
.LONG TERM...THURSDAY THROUGH SUNDAY
PRIMARY FORECAST CONCERNS IN THE EXTENDED OUTLOOK WERE ON NEXT RAIN
CHANCES. CONFIDENCE CONTINUES TO GROW WITH RESPECT TO RAIN
PROBABILITIES...SINCE DETERMINISTIC GFS AND ECMWF HAVE INDICATED A
CONSISTENT SIGNAL THAT UPPER LEVEL AND SURFACE WAVE SHOULD IMPACT THE
FORECAST AREA BETWEEN THURSDAY NIGHT AND SATURDAY.
IN FACT...ROBUST RETURN OF SOUTHERLY FLOW INTO WARM FRONT FORECAST BY
MODELS COULD POSE A THREAT OF SEVERE WEATHER LATE IN THE WEEK PER SPC
DAY 4-8 OUTLOOK...ALONG WITH POTENTIAL FOR A WIDESPREAD RAIN EVENT.
AT THIS TIME...NO CHANGES WERE MADE TO THIS PORTION OF THE EXTENDED
OUTLOOK...ALTHOUGH RAIN CHANCES MAY WARRANT AN UPWARD TREND SHOULD
FORCING SIGNALS REMAIN CONSISTENT.
&&
.AVIATION...
SCT SHRA/TS WILL DEVELOP THIS AFT/EVENING AHEAD OF AN APPROACHING
COLD FRONT. MVFR/IFR CEILING AHEAD OF THE FRONT WERE LIFTING/ERODING
EARLY THIS AFTERNOON AS THE FRONT APPROACHES AND MIXING OCCURS...PER
RUC BUFKIT SOUNDINGS. GOOD INSTABILITY AHEAD OF THE FRONT...ALONG
WITH SOME SPEED/DIRECTIONAL WIND SHEAR...COULD LEAD TO SEVERE
STORMS...WITH HAIL/DAMAGING WIND GUSTS. DUE TO UNCERTAINTY IN
WHERE/WHEN FOR THE TS...WILL LEAVE AS VICINITY MENTION IN THE TAFS
FOR NOW...AND WILL REFINE AS DEVELOPMENT/TRENDS ALLOW.
THE FRONT LOOKS TO PUSH EAST OF THE KRST/KLSE BETWEEN 06-09Z.
CEILINGS SHOULD SCATTER OUT POST FRONT...BUT SOME THREAT OF WRAP
AROUND CLOUDS AROUND A LOW TO THE NORTH...SINKING SOUTH ACROSS THE
TAF SITES FOR MONDAY. NOT CONFIDENT IN THIS SCENARIO...BUT COLD AIR
AND STEEP LOW LEVEL LAPSE RATES SHOULD LEAD TO SOME SCT/BKN CU
DEVELOPING FOR MON AFTERNOON REGARDLESS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM....THOMPSON
AVIATION...........RIECK
Hazardous weather outlook, May 25, 10:55 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 AM CDT SUN MAY 25 2008
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1155 AM CDT SUN MAY 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE THREAT FOR SEVERE WEATHER CONTINUES FOR LATE THIS AFTERNOON INTO
THIS EVENING...WITH THE MAIN THREAT TIME CURRENTLY LOOKING TO BE
FROM 3 TO 9 PM. LARGE HAIL WILL BE THE MAIN THREAT...WITH DAMAGING
WINDS AND TORNADOES ALSO POSSIBLE.
THE CLOUD COVER WILL GRADUALLY THIN AND LIFT IN PLACES ACROSS THE
REGION...ALLOWING FOR SOME INSTABILITY TO DEVELOP. AS A COLD FRONT
SWEEPS IN FROM THE WEST...IT WILL TAP INTO THIS UNSTABLE AIRMASS...
ALONG WITH VERY FAVORABLE WIND PROFILES...TO PRODUCE THUNDERSTORMS...
SOME OF WHICH WILL LIKELY BECOME SEVERE.
THE FRONT WILL EXIT EAST AND SOUTH BY LATE THIS EVENING...TAKING THE
THUNDERSTORMS...AND SEVERE THREAT...WITH IT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CHANCE OF THUNDERSTORMS WILL LINGER OVER NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN ON MONDAY. WITH THE FRONT...DEEPER MOISTURE
AND MORE UNSTABLE AIRMASS SOUTH OF THE AREA...ANY STORMS ON MONDAY
ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL CHANCES OF THUNDERSTORMS
SPREADS INTO THE AREA FOR THURSDAY NIGHT INTO SATURDAY. IT APPEARS
THERE MAY BE A THREAT FOR SEVERE STORMS ON FRIDAY...BUT THIS
REMAINS FAR FROM CERTAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUP ACTIVATION IS PROBABLE FOR LATER THIS AFTERNOON
AND EVENING. THE MAIN THREAT TIME LOOKS TO BE BETWEEN 3 PM AND 9
PM.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RIECK
In the hours before
Local storm report, May 25, 6:11 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
711 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 6 ESE STRAWBERRY POINT 42.65N 91.43W
05/25/2008 E0.75 INCH CLAYTON IA FIRE DEPT/RESCUE
HAIL CONTINUES TO FALL IN EDGEWOOD.
&&
SHEALocal storm report, May 25, 6:16 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 6 ESE STRAWBERRY POINT 42.65N 91.43W
05/25/2008 E1.00 INCH CLAYTON IA FIRE DEPT/RESCUE
HAIL UP TO QUARTERS NOW AT EDGEWOOD WITH 50 MPH WINDS.
&&
SHEALocal storm report, May 25, 6:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM NON-TSTM WND GST LANCASTER 42.85N 90.71W
05/25/2008 E55 MPH GRANT WI FIRE DEPT/RESCUE
&&
ADAMSLocal storm report, May 25, 6:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST LANCASTER 42.85N 90.71W
05/25/2008 E55.00 MPH GRANT WI FIRE DEPT/RESCUE
&&
ADAMSLocal storm report, May 25, 7:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 5 E LUBLIN 45.08N 90.62W
05/25/2008 TAYLOR WI LAW ENFORCEMENT
ROOF BLOWN OFF BARN AT HIGHWAY 64 AND COUNTY ROAD T.
LANDED ON ROAD.
&&
SHEALocal storm report, May 25, 7:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM FUNNEL CLOUD THORP 44.96N 90.80W
05/25/2008 CLARK WI LAW ENFORCEMENT
POSSIBLE FUNNEL CLOUD HIGHWAY 29 AT EXIT 108.
&&
SHEAFlash Flood, Fayette
- When
- May 25, 7:15 PM CST to 10:05 PM CST
- Where
- Fayette County, 1.04 mi ENE of Arlington to 2.79 mi SSE of Arlington
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.755, -91.651
Water was reported over Highway 150 south of Maynard and sections of Highway 3 in the far south end of Fayette County.
Flood, Clayton
- When
- May 25, 7:30 PM CST to 9:55 PM CST
- Where
- Clayton County, 3.89 mi W of Strawberry Pt to 4.57 mi ENE of Strawberry Pt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.687, -91.606
Law enforcement officials reported standing water in the extreme southwest part of the county along 400th Street.
Flood, Clayton
- When
- May 25, 8:00 PM CST to 10:00 PM CST
- Where
- Clayton County, 2.66 mi WSW of Edgewood to 4 mi WSW of Edgewood
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.660, -91.480
Law enforcement officials reported water over sections of Highway 3 in the southern end of the county and around Edgewood.
Flood, Clayton
- When
- May 25, 8:30 PM CST to 10:00 PM CST
- Where
- Clayton County, 2.53 mi N of Edgewood to 1.88 mi S of Osterdock
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.707, -91.432
Law enforcement officials reported water over roads in the south end of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, May 25, 20089 deaths · 70 injured · $102 million · EF5 · 115 events
- Tornadoes and Hail in Minnesota, May 25, 20082 deaths · 20 injured · $26 million · EF3 · 96 events
- Tornadoes and Flash Flooding in Iowa, May 25 to 26, 20084 injured · $2.8 million · EF3 · 46 events
- Tornadoes and Hail in Texas, May 25, 2008$630,000 · EF0 · 83 events
- Tornadoes and Hail in Wisconsin, May 25, 2008$200,000 · EF0 · 44 events
- Flash Flooding and Hail in Kansas, May 25, 2008$1.2 million · 1 in hail · 5 events
- Tornado and Hail in Wisconsin, May 25, 2008$250,000 · EF0 · 23 events
- Dust Storm and Hail in Texas, May 25, 2008$355,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2008$154,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Nebraska, May 25, 2008$335,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2008$147,000 · 1 in hail · 18 events
- Hail and Lightning Strike in Wisconsin, May 25, 2008$200,000 · 0.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93778, 91462, 91464, 91465.